I'm a 42yr old female. I was diagnosed with GERD in 2001, I was diagnosed with Hypothyroidism in 2000 but didn't get serious about the medication I have to take until around 2004. I am currently on prozac for anxiety and levoxyl for the hypothyroidism. About 5 years ago I started getting this weird sensation in my throat around the same time as I was started treatment for the Hypothyroidism. It feels as if I've swallowed a piece of dry turkey and am in desperate need of something to wash it down. I can't were necklaces or anything close to my neck or the sensation worsens. It usually starts in the morning and worsens as the day progresses. Some days are worse than others and the episodes come and go and usually last 2-3 weeks at a time. Eating often eases the sensation. It is sometimes so severe that the sensation triggers frequent yawning and hiccups (hiccoughs). I find myself drinking more liquid when the symptoms occur..I guess to try and ease the sensation. In 2004, I brought this to the attention of my general practitioner who told me it was most likely globus hystericus (which means he thinks it's all in my head). I've read that it can be caused by gerd, but I'm not experiencing any acid reflux and haven't for months now. I've heard goiters can cause this and I do have goiters on my thyroid, but my doctor says it is very unlikely I could feel them. Today, I read that it could be Cricopharyngeal spasm. I am a smoker who has been smoking about 3/4 of a pack a day for apprx. 25+ years. I'm am obese (5'8' and 278lbs) but I've lost 30lbs within the last 6mths or so (on purpose at first). Now, I seem to being losing again with no effort. I've lost 5 pounds in like 3 weeks with no effort. My concern is not cancer, my concern is I think this is thyroid related. The reason I think this is because when I was first treated for the hypothyroidism and my Dr. was regulating my levels, I experienced this sensation for months on end. I had a lull of about 1 1/2 years once my levels were regulated and now it's back...I've lost 30lbs and now weight is dropping off and the sensation is back. Could my weight loss have thrown off my levels and now I'm on too much thyroid medicine? Or, is this aweful sensation really all in my head and not in my throat? And do you think I should approach my Dr again with this problem?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.